Colorado, 2017

Hail in Colorado, May 31, 2017

May 31, 2017 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced large hail from nickel to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail from nickel to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 2:04 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, May 31, 2:04 PM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 220 PM MDT Wed May 31 2017

Scattered showers and thunderstorms mainly firing over mountains
and higher terrain and gradually moving slowly east and
southeast. Storms over western sections will remain generally weak
with limited moisture and weak shear. Storms will be stronger
over Palmer Divide and over the far plains with a bit deeper
moisture and stronger shear profile. Still a marginal chance for
an isolated severe storm through the evening. Latest HRRR has
strongest storm moving into the plains from Wyoming/Nebraska this
evening, especially along and east of a line from Akron to
Sterling.

For Thursday, the ridge axis will move slowly into Eastern
Colorado with a weak flow aloft. Moisture will increase over the
mountains with approaching trof and a better chance for mountain
storms and possibly drifting towards the adjacent plains by late
afternoon/evening hours. Don't see much of a trigger over the
plains so mainly dry. Temperatures will be similar to today's
readings/

.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM MDT Wed May 31 2017

Showers and thunderstorms over the high terrain and adjacent
plains will slowly decrease, with the far northeastern plains
remaining dry. As the upper trough moves into western Colorado
overnight, a few showers may continue over the mountains and
possibly over the plains due to weak QG lift and moisture
associated with the trough.

The upper trough will pass over in the morning with drier
subsidence air behind it. Northerly winds will keep a chance of
convection over the Palmer Divide and up over the southern higher
terrain as some upslope flow is expected. There will also be a
chance over the far eastern plains along the front.

Saturday and Sunday will have only isolated convective activity
mainly over the mountains as an upper ridge builds over the area.
A stronger upper system will move into the Great Basin Monday then
push across the Northern Rockies through Wednesday. This will pull
Gulf of Mexico moisture up into the area to bring a higher chance
of showers and storms over the forecast area and cooler
temperatures as well. Shear, moisture and instability will likely
be increasing which would result in a chance for stronger storms
these three days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 220 PM MDT Wed May 31 2017

Area of coverage of showers/storms is isolated for the rest of the
afternoon and evening so no mention in TAFs. Could be some outflow
winds that shift wind directions for a time, and most likely from
the west and northwest at bjc/den while apa remains out of the
south to southwest direction. Storms will mainly be confined to
mountains on Thursday but outflow boundaries will send wind shifts
into the terminals by late day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, May 31, 9:34 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1034 AM MDT Wed May 31 2017

COZ030>051-011645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1034 AM MDT Wed May 31 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There is a slight chance of severe thunderstorms in the late
afternoon and evening from Sterling and Akron eastward. The main
threats are hail up to an inch in diameter, wind gusts to 60 mph,
and heavy rain. Elsewhere, scattered showers and thunderstorms
are expected over the mountains, with only isolated storms over
the western part of the plains including the Denver area. Most of
these storms will only produce light rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Warmer temperatures and another round of afternoon and evening
thunderstorms are expected Thursday, though with less coverage and
strength overall compared to today.

Convection should decrease somewhat Friday through the weekend,
with continued warm weather. Early next week, a stronger storm
system will dig into the Great Basin to bring a better chance of
thunderstorms along with slightly cooler temperatures to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 109 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weld

When
May 31, 5:56 PM MST
Where
Weld County, 3.74 mi W of Stoneham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -103.720

Hail, Weld

When
May 31, 5:58 PM MST
Where
Weld County, 5.5 mi NNE of Stoneham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.670, -103.600

Hail, Weld

When
May 31, 6:00 PM MST
Where
Weld County, 10.08 mi NE of Buckingham
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.720, -103.830

Hail, Weld

When
May 31, 6:09 PM MST
Where
Weld County, 10.08 mi NE of Buckingham
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.720, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690746, 690745, 690747, 690744.